Related Experiment Video
Updated: Oct 15, 2026

A Versatile, Behavioral Method to Investigate Thyroid Hormone Effects on Cerebellar Function
Published on: October 6, 2023
Cerebellar atrophy following acute phenytoin intoxication
Z Alioğlu1, A Sari, S K Velioğlu
1Department of Neurology, Karadeniz Technical University Medical School, Trabzon, Turkey. Zalioglu@hotmail.com
Abstract:
A 25-year-old woman was admitted to our hospital with encephalopathy and clinical signs of cerebellar dysfunction. She had recently received an overdose of phenytoin. On admission, plasma phenytoin level was high (50 microg/ml, therapeutic range 10-20 mg/ml). Magnetic resonance imaging showed no signs of cerebellar atrophy. The patient's neurological condition improved rapidly after withdrawal of phenytoin. Eight months later, the neurological examination disclosed minimal cerebellar disorders and magnetic resonance imaging showed cerebellar atrophy. Cerebellar atrophy due to acute phenytoin intoxication is very unusual but few cases have been reported. The present clinical and radiological findings suggest that short-term phenytoin overdose alone may cause cerebellar atrophy.
Related Concept Videos
Hepatic Encephalopathy
Cerebral Edema ll: Pathophysiology
Botulism
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Antiepileptic Drugs: GABAergic Pathway Potentiators
The key GABA pathway potentiators used in epilepsy management are as follows.
Benzodiazepines are a well-known class of drugs used for their...
Drug Toxicity: Dose-Dependent Reactions

